Kyoto Journal of Mathematics

Global hypoelliptic estimates for Landau-type operators with external potential

Frédéric Hérau and Wei-Xi Li

Full-text: Open access


In this paper we study a Landau-type operator with an external force. It is a linear model of the Landau equation near Maxwellian distributions. Making use of multiplier method, we get the global hypoelliptic estimate under suitable assumptions on the external potential.

Article information

Kyoto J. Math., Volume 53, Number 3 (2013), 533-565.

First available in Project Euclid: 19 August 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35H10: Hypoelliptic equations
Secondary: 35H20: Subelliptic equations 35B65: Smoothness and regularity of solutions 82C40: Kinetic theory of gases


Hérau, Frédéric; Li, Wei-Xi. Global hypoelliptic estimates for Landau-type operators with external potential. Kyoto J. Math. 53 (2013), no. 3, 533--565. doi:10.1215/21562261-2265886.

Export citation


  • [1] P. Bolley, J. Camus, and J. Nourrigat, La condition de Hörmander-Kohn pour les opérateurs pseudo-différentiels, Comm. Partial Differential Equations 7 (1982), 197–221.
  • [2] F. Bouchut, Hypoelliptic regularity in kinetic equations, J. Math. Pure Appl. 81 (2002), 1135–1159.
  • [3] H. Chen, W.-X. Li, and C.-J. Xu, Propagation of Gevrey regularity for solutions of Landau equations, Kinet. Relat. Models 1 (2008), 355–368.
  • [4] H. Chen, W.-X. Li, and C.-J. Xu, Gevrey hypoellipticity for linear and non-linear Fokker-Planck equations, J. Differential Equations 246 (2009), 320–339.
  • [5] H. Chen, W.-X. Li, and C.-J. Xu, Analytic smoothness effect of solutions for spatially homogeneous Landau equation, J. Differential Equations 248 (2010), 77–94.
  • [6] J.-P. Eckmann and M. Hairer, Spectral properties of hypoelliptic operators, Comm. Math. Phys. 235 (2003), 233–253.
  • [7] J.-P. Eckmann, C.-A. Pillet, and L. Rey-Bellet, Non-equilibrium statistical mechanics of anharmonic chains coupled to two heat baths at different temperatures, Comm. Math. Phys. 201 (1999), 657–697.
  • [8] Y. Guo, The Landau equation in a periodic box, Comm. Math. Phys. 231 (2002), 391–434.
  • [9] B. Helffer and F. Nier, Hypoelliptic Estimates and Spectral Theory for Fokker-Planck Operators and Witten Laplacians, Lecture Notes in Math. 1862, Springer, Berlin, 2005.
  • [10] F. Hérau and F. Nier, Isotropic hypoellipticity and trend to equilibrium for the Fokker-Planck equation with a high-degree potential, Arch. Ration. Mech. Anal. 171 (2004), 151–218.
  • [11] F. Hérau and K. Pravda-Starov, Anisotropic hypoelliptic estimates for Landau-type operators, J. Math. Pures Appl. (9) 95 (2011), 513–552.
  • [12] F. Hérau, J. Sjöstrand, and C. C. Stolk, Semiclassical analysis for the Kramers-Fokker-Planck equation, Comm. Partial Differential Equations 30 (2005), 689–760.
  • [13] L. Hörmander, Hypoelliptic second order differential equations, Acta Math. 119 (1967), 147–171.
  • [14] L. Hörmander, The Analysis of Linear Partial Differential Operators, III, Grundlehren Math. Wiss. 275, Springer, Berlin, 1985.
  • [15] N. Lerner, The Wick calculus of pseudo-differential operators and some of its applications, Cubo Mat. Educ. 5 (2003), 213–236.
  • [16] N. Lerner, “Some facts about the Wick calculus,” in Pseudo-Differential Operators, Lecture Notes in Math. 1949. Springer, Berlin, 2008, 135–174.
  • [17] N. Lerner, Metrics on the Phase Space and Non-selfadjoint Pseudo-differential Operators, Pseudo-Differential Oper. 3, Birkhäuser, Basel, 2010.
  • [18] N. Lerner, Y. Morimoto, and K. Pravda-Starov, Hypoelliptic estimates for a linear model of the Boltzmann equation without angular cutoff, Comm. Partial Differential Equations 37 (2012), 234–284.
  • [19] W.-X. Li, Global hypoellipticity and compactness of resolvent for Fokker-Planck operator, Ann. Sc. Norm. Super. Pisa Cl. Sci. XI (2012), 789–815.
  • [20] Y. Morimoto and C.-J. Xu, Hypoellipticity for a class of kinetic equations, J. Math. Kyoto Univ. 47 (2007), 129–152.
  • [21] Y. Morimoto and C.-J. Xu, Ultra-analytic effect of Cauchy problem for a class of kinetic equations, J. Differential Equations, 247 (2009), 596–617.
  • [22] K. Pravda-Starov, Subelliptic estimates for quadratic differential operators, Amer. J. Math. 133 (2011), 39–89.
  • [23] C. Villani, “A review of mathematical topics in collisional kinetic theory” in Handbook of Mathematical Fluid Dynamics, Vol. I, North-Holland, Amsterdam, 2002, 71–305.